Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
172 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of Valparin?

Hi Doctor, My baby is 2.3 years old and first time she got fits and we went for EEG tests after reports doctor said by showing the report the electrical signals are crossing each other hence it`s general epilepsy and gave valparin 200 syrup daily 2.5 ml morning and night and doctor suggested to have exact 12 hours difference . But I am scared about side effects and what is your suggestion of going by Ayurvedic.
Mon, 2 Nov 2015
Report Abuse
General & Family Physician 's  Response
Hi & Welcome.
I can understand your concern for your young child.
Valparin (Sodium valproate) syrup is effective in treating many childhood epileptic disorders.

The usual recommended dose of Sodium valproate (200 mg/mL) in children is 20-30 mg/Kg body weight given two times daily.

Generally it is safe in children however, the most common side effects include an increased appetite and thus weight gain, other side effects include nausea, vomiting, hair loss also have been reported.

The most serious adverse effect of valproic acid, however, is inflammation of liver injury (hepatotoxicity). Children with mental retardation, younger than 2 years of age & who are taking several medications in addition to Valparin have a risk to develop liver injury.
As far as Ayurvedic medications are concerned, their efficacy & safety in the treatment of epilepsy is not being approved by FDA and hence they are generally not being prescribed.

Hope this answers your query.
A feed back is appreciated.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hello Doc, My daughter had febrile convulsion for the first time when she was 2.5 yrs & was put on Valparin 200 syrup. That year she had...